Ohio, 2013

Heavy Snow and Winter Weather in Ohio, March 5 to 6, 2013

March 5 to 6, 2013 · NWS IWX · 4 events in 4 counties and zones

A strengthening low pressure system tracking east through the Ohio Valley region dropped between 5 and 9 inches of heavy snow on northwest Ohio, mainly during the late afternoon and evening hours of March 5th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A strengthening low pressure system tracking east through the Ohio Valley region dropped between 5 and 9 inches of heavy snow on northwest Ohio, mainly during the late afternoon and evening hours of March 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 5, 4:08 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 5, 4:08 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
408 PM EST TUE MAR 5 2013

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT

MAIN FOCUS THIS PERIOD IS ON NEAR TERM/MESOSCALE DETAILS ASSOCIATED
WITH ONGOING WINTER STORM. LATEST WATER VAPOR LOOP SHOWS IMPRESSIVE
MIDLEVEL VORT MAX DIVING INTO THE MID MISSISSIPPI VALLEY. STRONG
POTENTIAL VORTICITY ADVECTION AND AGEOSTROPHIC ASCENT ON THE NOSE OF
120+ KT CYCLONICALLY CURVED UPPER LEVEL JET IS FAVORING SURFACE
CYCLOGENESIS ACROSS KENTUCKY...EVENTUALLY TRANSFERRING TO THE
MIDATLANTIC COAST BY LATER TONIGHT. INVERTED SURFACE TROUGH
EXTENDING FROM THIS LOW IS SLOWLY PIVOTING INTO OUR CWA AND PRECIP
RATES/COVERAGE HAVE BEEN GRADUALLY INCREASING THROUGH THE DAY.
MODERATE TO HEAVY SNOW IS LARGELY BEING FORCED BY STRONG ISENTROPIC
ASCENT AROUND 290K WITHIN REGION OF ENHANCED LOW LEVEL CONVERGENCE
AND DIFFLUENCE ALOFT. PLENTY OF AVAILABLE MOISTURE WITH LOW LEVEL
MIXING RATIOS AROUND 3 G/KG AND PW VALUES CLIMBING ABOVE 0.5 INCHES.
SOME HINTS OF DECENT LOW LEVEL FGEN ON DOWNSTREAM SIDE OF 700MB
LOW...AS SEEN IN MODEL CROSS SECTIONS AND BANDED REFLECTIVITIES ON
RADAR. LOW STATIC STABILITY ALSO FAVORING STRONG UVM WITH STEEP
MIDLEVEL LAPSE RATES ON FORECAST SOUNDINGS AND A FEW REGIONS OF -EPV
ON VERTICAL CROSS SECTIONS. NOT SURPRISING THEN THAT SOME AREAS
UPSTREAM HAVE REPORTED SNOWFALL RATES OF UP TO 2 INCHES/HOUR.
DEVELOPING TROWAL/DEFORMATION AXIS WILL REORIENT THIS REGION OF
MODERATE/HEAVY SNOW OVER OUR CWA LATER THIS EVENING. LATEST HI-RES
GUIDANCE SEEMS TO BE HANDLING THE EVENT WELL SO FAR TODAY AND
SUGGEST RATES WILL EVEN INCREASE SLIGHTLY WITH 6 HOUR QPF TOTALS OF
AROUND 0.5 INCHES BETWEEN 21Z AND 03Z THIS EVENING. GIVEN THE STRONG
DYNAMIC FORCING AND AT LEAST NEUTRAL STABILITY PROFILE...THIS
APPEARS TO BE IN THE BALLPARK. SNOWFALL AMOUNTS SO FAR TODAY HAVE
BEEN LIMITED BY STRONG MARCH SUN ANGLE AND SURFACE TEMPS NEAR OR
SLIGHTLY ABOVE FREEZING. THIS EFFECT WILL DIMINISH ONCE THE SUN GOES
DOWN AND RATES INCREASE BUT SNOW RATIOS WILL LIKELY REMAIN ON THE
LOW SIDE...ROUGHLY 10:1...FOR MOST OF THE EVENT GIVEN RELATIVELY
WARM LOW LEVEL PROFILE AND LIMITED DGZ DEPTH. THIS STILL GIVES US
ACCUMULATIONS AROUND 6 INCHES FOR THIS EVENING/OVERNIGHT BUT AMOUNTS
MUCH HIGHER THAN THAT MAY PROVE DIFFICULT. STILL EXPECT A STRONG
GRADIENT IN SNOWFALL AMOUNTS ACROSS OUR NORTHEAST WITH DRY EASTERLY
FLOW. ALL OF THE LATEST NUMERICAL GUIDANCE APPEARS TO BE CONVERGING
ON ROUGHLY THREE RIVES MI TO NAPOLEON OH DIVIDING LINE AND WILL
THEREFORE CANCEL ADVISORY IN FULTON OH AND BRANCH COUNTIES TO
BETTER REFLECT SHARP CUTOFF BETWEEN WARNING CRITERIA SNOW AND
LITTLE TO NO ACCUMULATION. 09-12Z END TIME OF ACCUMULATING SNOW
STILL LOOKS GOOD GIVEN QUICKLY TRANSITIONING DEFORMATION BAND AND
DESPITE SHORTER THAN EXPECTED DURATION...HIGH PRECIP RATES THIS
EVENING SHOULD STILL LEAD TO A DECENT SWATH OF WARNING CRITERIA
SNOWFALL. OTHER MAIN STORY TONIGHT WILL BE STRONG WINDS WITH AN
INCREASING GRADIENT OVERNIGHT. NORTH WINDS WILL GUST TO AROUND 30
MPH BY LATER TONIGHT BUT AS PREVIOUSLY MENTIONED...WET/HEAVY
NATURE OF SNOW WILL PRECLUDE MUCH BLOWING/DRIFTING. NO SENSIBLE
WEATHER CONCERNS FOR THE LATTER HALF OF THE PERIOD WITH BUILDING
HIGH PRESSURE/SUBSIDENCE BRINGING DRY...ALBEIT
COOL...CONDITIONS.

&&

.LONG TERM...

THURSDAY THROUGH TUESDAY

THE FIRST PART OF THE LONG TERM WILL BE RATHER BENIGN WITH TEMPS
STRONGLY INFLUENCED BY AMOUNT OF RESIDUAL SNOW COVER AND DEGREE OF
MELTING INTO THE WEEKEND. ANOTHER POTENT SYSTEM WILL BEGIN TO IMPACT
THE REGION LATER IN THE WEEKEND INTO EARLY NEXT WEEK BUT MODELS HAVE
TIMING ISSUES WHICH WILL IMPACT THE FORECAST.

HIGH PRESSURE WILL BE MOVING INTO THE AREA ON THURSDAY WITH
LINGERING LOW LEVEL MOISTURE IN SOUNDINGS WHICH SUGGEST CLOUDS MAY
HANG AROUND THROUGH FIRST PART OF DAY. SUBSIDENCE WITH SHORT WAVE
RIDGE AND SURFACE HIGH SHOULD HELP ERODE CLOUDS LATER IN THE DAY.
SNOW COVER WILL HAMPER ANY TEMP RECOVERY AND PREVIOUS FORECAST HAS
THIS HANDLED WELL WITH LOW TO MID 30S FOR HIGHS. HIGH PRESSURE AND
LIGHT WINDS SHOULD MAKE FOR ANOTHER COLD NIGHT THURSDAY NIGHT AND
HAVE ADJUSTED LOWER FROM ALLBLEND INIT.

WARM AIR ADVECTION BEGINS FRIDAY BUT WITH COLD START AND EXPECTED
SNOW COVER STILL IN PLACE EXPECTING A DECENT INVERSION TO HELP LIMIT
SURFACE WARMING. KEPT WITH A MODEST FEW DEGREE RISE WITH GENERALLY
UPPER 30S NORTH TO LOWER 40S FAR SOUTHWEST. THIS WARMING TREND
CONTINUES SATURDAY INTO SUNDAY WITH EVENTUAL LOSS OF ANY SNOWPACK
AND INCREASED WARMING AHEAD OF NEXT SYSTEM.

MODELS NOT IN GOOD OVERALL AGREEMENT WITH TIMING OF NEXT LOW
PRESSURE SYSTEM FOR SUNDAY TO TUESDAY TIME FRAME. 00Z ECMWF REMAINED
SLOWEST WHILE GFS AND GEM WERE FASTER. 12Z ECMWF IS ONCE AGAIN
DELAYED AND NOT OF USE FOR THIS FORECAST. APPEARS THE 00Z ECMWF IS
MUCH MORE AGGRESSIVE WITH SHORT WAVE RIDGE BETWEEN MAIN SOUTHERN
STREAM SYSTEM IN PLAINS AND A NORTHERN STREAM WAVE PASSING THROUGH
SOUTHERN CANADA AND UPPER GREAT LAKES. THIS COULD BE A FUNCTION OF
ITS SUPERIOR RESOLUTION IN RESOLVING THIS SMALLER SCALE FEATURE
VERSUS THE OTHER LOWER RES MEDIUM RANGE MODELS. HAVE OPTED TO DELAY
ONSET OF POPS FROM ALLBLEND UNTIL SUNDAY AS A COMPROMISE. BETTER
CHANCES LOOK TO BE SUNDAY NIGHT AND MONDAY AS MAIN UPPER LOW
APPROACHES SO STAYED CLOSE TO INHERITED ALL BLEND POPS/TEMPS IN THESE
LATER PERIODS.

&&

.AVIATION...

CONDITIONS WILL CONTINUE TO GRADUALLY DETERIORATE THROUGH THE DAY
AS INVERTED SURFACE TROUGH EXTENDING FROM LOW PRESSURE OVER
KENTUCKY PIVOTS INTO OUR AREA. STRONG WARM/MOIST AIR ADVECTION
COUPLED WITH GOOD UPPER LEVEL DYNAMICS WILL SPREAD PERIODS OF
MODERATE TO HEAVY SNOW INTO THE AREA BY LATE THIS AFTERNOON.
LATEST HI-RES MODEL RUNS SUGGEST THE HEAVIEST SNOWFALL WILL
OCCUR FROM 23Z-05Z THIS EVENING. ACCUMULATIONS OF 5-7 INCHES ARE
EXPECTED WITH CONDITIONS APPROACHING AIRFIELD MINIMUMS. SNOW WILL
TAPER OFF BY LATE TONIGHT BUT RESIDUAL LOW LEVEL MOISTURE WILL
LIKELY MAINTAIN IFR STRATUS THROUGH MOST OF THE TAF PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR INZ018-026-027-
     033-034.

     WINTER STORM WARNING UNTIL 4 AM EST /3 AM CST/ WEDNESDAY FOR
     INZ003>005-008-012>017-020-022>025-032.

     WINTER WEATHER ADVISORY UNTIL 4 AM EST WEDNESDAY FOR INZ006-007-
     009.

MI...WINTER STORM WARNING UNTIL 4 AM EST WEDNESDAY FOR MIZ077.

     WINTER WEATHER ADVISORY UNTIL 4 AM EST WEDNESDAY FOR MIZ078-079.

OH...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR OHZ015-016-024-
     025.

     WINTER WEATHER ADVISORY UNTIL 4 AM EST WEDNESDAY FOR OHZ001-004-
     005.

LM...SMALL CRAFT ADVISORY UNTIL 9 PM EST WEDNESDAY FOR LMZ043-046.

&&

SHORT TERM...AGD
LONG TERM...LASHLEY
AVIATION...AGD
Hazardous weather outlook, Mar 5, 4:37 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EST TUE MAR 5 2013

INZ003>005-008-012>017-020-022>025-032-MIZ077-062145-
LA PORTE-ST. JOSEPH IN-ELKHART-NOBLE-STARKE-PULASKI-MARSHALL-
FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-
GRANT-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...KENDALLVILLE...LIGONIER...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...MARION...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN
437 PM EST TUE MAR 5 2013 /337 PM CST TUE MAR 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT FOR THIS
EVENING AND TONIGHT. PLEASE SEE OUR LATEST WINTER WEATHER MESSAGE
FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER WEATHER WILL ARRIVE THURSDAY INTO THE WEEKEND. THIS WILL
ALLOW FOR THE MELTING OF ANY NEW SNOWPACK AND POTENTIAL FOR
RESPONSES IN AREA RIVERS AND STREAMS...AS WELL AS PONDING OF WATER
IN LOW OR POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF PRECIPITATION TYPES AND SNOW ACCUMULATIONS
WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ018-026-027-033-034-OHZ015-016-024-025-062145-
ALLEN IN-WELLS-ADAMS-BLACKFORD-JAY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...BLUFFTON...OSSIAN...DECATUR...
BERNE...HARTFORD CITY...MONTPELIER...PORTLAND...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
437 PM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT FOR THIS
EVENING THROUGH TONIGHT. PLEASE SEE OUR LATEST WINTER WEATHER
MESSAGE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER WEATHER WILL ARRIVE THURSDAY INTO THE WEEKEND. THIS WILL
ALLOW FOR THE MELTING OF ANY NEW SNOWPACK AND POTENTIAL FOR
RESPONSES IN AREA RIVERS AND STREAMS...AS WELL AS PONDING OF WATER
IN LOW OR POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF PRECIPITATION TYPES AND SNOW ACCUMULATIONS
WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ006-007-009-MIZ078-079-OHZ001-004-005-062145-
LAGRANGE-STEUBEN-DE KALB-CASS MI-ST. JOSEPH MI-WILLIAMS-DEFIANCE-
HENRY-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA...AUBURN...
GARRETT...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...BRYAN...
MONTPELIER...DEFIANCE...NAPOLEON
437 PM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THIS EVENING
THROUGH TONIGHT. PLEASE SEE OUR LATEST WINTER WEATHER MESSAGE
FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER WEATHER WILL ARRIVE THURSDAY INTO THE WEEKEND. THIS WILL
ALLOW FOR THE MELTING OF ANY NEW SNOWPACK AND POTENTIAL FOR
RESPONSES IN AREA RIVERS AND STREAMS...AS WELL AS PONDING OF WATER
IN LOW OR POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF PRECIPITATION TYPES AND SNOW ACCUMULATIONS
TUESDAY AND TUESDAY NIGHT WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

MIZ080-081-OHZ002-062145-
BRANCH-HILLSDALE-FULTON OH-
INCLUDING THE CITIES OF...COLDWATER...HILLSDALE...WAUSEON...ARCHBOLD
437 PM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...TONIGHT

SNOW IS EXPECTED TO CONTINUE TONIGHT WITH ACCUMULATIONS OF UP TO 2
INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMER WEATHER WILL ARRIVE THURSDAY INTO THE WEEKEND. THIS WILL
ALLOW FOR THE MELTING OF ANY NEW SNOWPACK AND POTENTIAL FOR
RESPONSES IN AREA RIVERS AND STREAMS...AS WELL AS PONDING OF WATER
IN LOW OR POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF PRECIPITATION TYPES AND SNOW ACCUMULATIONS
TUESDAY AND TUESDAY NIGHT WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-062145-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
437 PM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH WEDNESDAY
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Mar 5, 5:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
533 PM EST TUE MAR 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             3 N LA CROSSE           41.36N  86.89W
03/05/2013  M3.5 INCH        LA PORTE           IN   PUBLIC

            0.9 INCH IN LAST HOUR

&&

CEO
Local storm report, Mar 5, 5:35 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
535 PM EST TUE MAR 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     SNOW             JIMTOWN                 41.64N  86.02W
03/05/2013  M2.0 INCH        ELKHART            IN   TRAINED SPOTTER

&&

CEO
Local storm report, Mar 5, 5:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
539 PM EST TUE MAR 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     SNOW             NEW BUFFALO             41.79N  86.74W
03/05/2013  E4.0 INCH        BERRIEN            MI   PUBLIC

&&

CEO
Local storm report, Mar 5, 5:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
541 PM EST TUE MAR 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     SNOW             KINGSBURY               41.53N  86.70W
03/05/2013  E3.0 INCH        LA PORTE           IN   PUBLIC

&&

CEO
Local storm report, Mar 5, 5:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 PM EST TUE MAR 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     SNOW             2 NW ROCHESTER          41.09N  86.24W
03/05/2013  M1.5 INCH        FULTON             IN   EMERGENCY MNGR

&&

CEO
Local storm report, Mar 5, 5:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 PM EST TUE MAR 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     FREEZING RAIN    MIDDLE POINT            40.86N  84.45W
03/05/2013  M0.00 INCH       VAN WERT           OH   EMERGENCY MNGR

            LIGHT FREEZING RAIN WITH ACCUMULATION ON CARS AND
            SIDEWALKS NEAR MIDDLE POINT. SLEET OBSERVED IN CITY OF
            VAN WERT.

&&

CEO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Paulding

When
March 5, 6:00 PM EST to March 6, 4:00 AM EST
Where
Paulding forecast zone
Reported by
Social Media
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Snow overspread the area during the late afternoon hours of March 5th and became heavy at times during the evening and early overnight hours. Total snow accumulations across the county generally ranged between 5 and 8 inches. There was a report of 8.0 inches in Antwerp. The intensity of the heavy snow and sub-freezing surface temperatures allowed the snow to accumulate on roadways. This resulted in hazardous travel conditions across the region with numerous school closings the morning of March 6th.

Heavy Snow, Allen

When
March 5, 6:00 PM EST to March 6, 4:00 AM EST
Where
Allen forecast zone
Reported by
Public
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Snow overspread the area during the late afternoon hours of March 5th and became heavy at times during the evening and early overnight hours. Total snow accumulations across the county generally ranged between 5 and 8 inches. There was a report of 6.5 inches in Lima. The intensity of the heavy snow and sub-freezing surface temperatures allowed the snow to accumulate on roadways. This resulted in hazardous travel conditions across the region with numerous school closings the morning of March 6th.

Heavy Snow, Van Wert

When
March 5, 6:00 PM EST to March 6, 4:00 AM EST
Where
Van Wert forecast zone
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Snow overspread the area during the late afternoon hours of March 5th and became heavy at times during the evening and early overnight hours. Total snow accumulations across the county generally ranged between 6 and 8 inches. There was a report of 7.5 inches in Convoy. The intensity of the heavy snow and sub-freezing surface temperatures allowed the snow to accumulate on roadways. This resulted in hazardous travel conditions across the region with numerous school closings the morning of March 6th.

Winter Weather, Putnam

When
March 5, 6:00 PM EST to March 6, 4:00 AM EST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Snow overspread the area during the afternoon hours of March 5th and became heavy at times during the evening and early overnight hours. Total snow accumulations across the county generally ranged between 3 and 6 inches. There was a report of 4.5 inches in Ottawa. The intensity of the heavy snow and sub-freezing surface temperatures allowed the snow to accumulate on roadways. This resulted in hazardous travel conditions across the region with numerous school closings the morning of March 6th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429598, 429599, 429600, 429601.